Alert archive / Colorado / Red Flag Warnings in 2019

Red Flag Warning 7, NWS Denver/Boulder, CO

September 20, 201911 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Sep 20, 2019, 10:02 AM MDT for 11 counties in Colorado. It took effect at Sep 20, 2019, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2019, 10:02 AM MDT (16:02 UTC)
In effect from
Sep 20, 2019, 12:00 PM MDT
Expired
Sep 20, 2019, 8:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Broomfield County, CO, Clear Creek County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Jefferson County, CO, Lincoln County, CO, Park County, CO

The radar

The Denver radar (KFTG), 37 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 4.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
2504 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WWUS85 KBOU 201602
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1002 AM MDT Fri Sep 20 2019

COZ216-240-241-245>247-210015-
/O.NEW.KBOU.FW.W.0007.190920T1800Z-190921T0200Z/
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1002 AM MDT Fri Sep 20 2019

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN FOOTHILLS...PALMER
DIVIDE...AND PLAINS MAINLY ALONG AND SOUTH OF I-70...OR FIRE ZONES
216...240...241...245...246 and 247...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
until 8 PM MDT this evening.

* Affected Area...Fire Weather Zones 216...240...241...245... 
  246 and 247.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Timing...Shortly after noon, through 8 pm

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for the rapid ignition,
  growth, and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
796 
WWUS85 KBOU 202204
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
404 PM MDT Fri Sep 20 2019

COZ216-240-241-245>247-210200-
/O.CON.KBOU.FW.W.0007.000000T0000Z-190921T0200Z/
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
404 PM MDT Fri Sep 20 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN FOOTHILLS...
PALMER DIVIDE...AND PLAINS MAINLY ALONG AND SOUTH OF I-70...OR
FIRE ZONES 216...240...241...245...246 AND 247...

* Affected Area...Fire Weather Zones 216...240...241...245... 
  246 and 247.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Timing...Until 8 PM.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth, and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are occurring. A combination of strong winds...low relative 
humidity...and warm temperatures can contribute to extreme fire 
behavior. 

Do not burn during a Red Flag Warning, or operate any
equipment that may produce sparks.

&&

$$
685 
WWUS85 KBOU 210204
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
804 PM MDT Fri Sep 20 2019

COZ216-240-241-245>247-210315-
/O.EXP.KBOU.FW.W.0007.000000T0000Z-190921T0200Z/
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
804 PM MDT Fri Sep 20 2019

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR SOUTHERN FOOTHILLS...PALMER DIVIDE...AND PLAINS 
MAINLY ALONG AND SOUTH OF I-70...OR FIRE ZONES 
216...240...241...245...246 AND 247...

The Red Flag Warning has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Sep 20, 3:08 AM MDT, 6 hours 54 minutes earlier.

Area forecast discussion, Sep 20, 3:08 AM MDT, 6 hours 54 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
308 AM MDT Fri Sep 20 2019

.SHORT TERM...(Today and tonight)
Issued at 306 AM MDT Fri Sep 20 2019

Strong upper level trough will move east across the Northern
Rockies today and tonight. This will produce a strong southwest
flow aloft across Colorado. A surface low will form near the
Colorado, Wyoming, Nebraska border. Southwest winds will increase
this morning across the much of the area. Drier air shifting east
across the area will result in a dry line. Appears the dry sets up
over far eastern Colorado. This is where the best chance for
storms will be. Could be a severe storm over far northeast
Colorado, but the best chance will be over Nebraska. Temperatures
will cool a few degrees today with high in the mid 80s for
northeast Colorado. Airmass mixes to at least 600mb today. This
will help produce gusty southwest winds. Gusts to 40 mph will be
possible. The dry airmass and gusty winds will result in elevated
fire danger.

A cold front tracks southeast across the area this evening. Could
be enough moisture and instability behind it for a few showers
and storms over far northern Colorado during the evening. The
airmass will continue to dry overnight with mostly clear skies
expected after midnight. Dry air and clear skies will lead to good
radiational cooling where winds are light. Temperatures should
fall into the 40s for most of northeast Colorado late tonight. The
mountain valleys will be chilly with temperatures falling into
the 20s.

.LONG TERM...(Saturday through Thursday)
Issued at 306 AM MDT Fri Sep 20 2019

For Saturday, the upper low will be over southwest Montana with the
trailing shortwave moving into northwest Colorado. The upper trough
will push East-southeast through the day with increasing upward QG
by the afternoon and evening hours. In the post-frontal environment
there will be mostly northeast to easterly winds across the eastern
plains. However, at this time, moisture is looking more on the
weaker side with PW values less than half an inch and higher-based
cloud decks. Cannot rule out a slight chance of showers and storms,
but they will be more isolated in nature. The cooler airmass will
allow for a drop in temperatures from the previous few days with
highs reaching into the mid-70s across lower elevations.

By Sunday, the trough will continue its eastward progression with
upper level ridging increasing from the West by the afternoon hours.
QG subsidence will help to keep showers and storms at bay with highs
in the 50s and 60s for the mountains and 70s on the plains. This dry
and warming period will stretch through Monday with high
temperatures reaching back into the lower 80s for the start of the
week.

On Tuesday, the upper trough that moved onshore over the Pacific NW
will deepen and transition to the southeast, reaching the desert
southwest by Tuesday morning. There is some minor disagreement with
the placement of the low center with the GFS being the more eastward
and faster solution and the EC and Canadian lagging behind in
Southern CA and NM. Conditions in the region will remain dry with
temperatures still hovering the upper 70s to lower 80s. The question
of when moisture will return to the region is hard to determine at
this point as models become more dispersed with their solutions
starting Wednesday. Will keep highs hovering around seasonal normals
through the week, which at this time is in the mid 70s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 306 AM MDT Fri Sep 20 2019

A dry airmass over the area will result in VFR conditions through
tonight. Any clouds will be above 10,000 feet. Gusty south winds
will turn southwesterly around 15Z. Gusts to 35 knots will be
possible after 18Z through 00Z. A cold front will push through
this evening causing winds to turn to the northwest around 03Z.

&&

.FIRE WEATHER...
Issued at 306 AM MDT Fri Sep 20 2019

Gusty southwest winds will spread across Colorado with gusts up
to 40 mph. Relative humidity is expected to bottom out in the mid
to upper teens. The dry conditions and gusty winds will help to
increase fire weather concerns. Relative humidity may fall to or
below 15 percent in a few areas. However, widespread relative
humidity values are not expected to fall below 15 percent for
three or more hours required for a Red Flag Warning, so no warning
is planned at this time. Will highlight the gusty winds and low
relative humidities in the Fire Weather Forecast, Hazardous
Weather Outlook and social media.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Bowen
AVIATION...Meier
FIRE WEATHER...Meier
Hazardous weather outlook, Sep 20, 4:28 AM MDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
428 AM MDT Fri Sep 20 2019

COZ030>051-211030-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
428 AM MDT Fri Sep 20 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Fire danger will increase across the Colorado today. Gusty
southwest winds will prevail across the area today with gusts up
to 40 mph. Along with the windy conditions, relative humidity
values will drop to the mid to upper teens.

There will be a slight chance of showers and thunderstorms over
far northeast Colorado this afternoon and evening. If storms
form, they could be strong to severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Other than a few showers and storms on the plains late Saturday
afternoon and evening, drier weather will return for the weekend.
That drier weather will remain in place through the middle part
of next week. Temperatures will cool Saturday with highs dropping
into the 70s with upper 70s to low 80s through late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.